Pennsylvania, 2001

Heavy Snow in Pennsylvania, March 21 to 22, 2001

March 21 to 22, 2001 · NWS CTP · 3 events in 3 counties and zones

3 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 21, 10:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 21, 10:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1045 AM EST WED MAR 21 2001

WILL MAKE A FEW ADJUSTMENTS TO WINTER WEATHER PRODUCTS THIS UPDATE.
FORECAST STILL BASICALLY ON TARGET...WITH THE HEAVIEST PRECIP MOVING
INTO CENTRAL PA TONIGHT.  ADJUSTMENTS ARE BASED ON SLIGHTLY HEAVIER
SNOW SO FAR. REPORTS OF UP TO 3 INCHES OF SNOW IN THE LAUREL
HIGHLANDS WITH MOISTURE STILL STREAMING IN PROMPTS AN UPGRADE TO A
WINTER STORM WARNING FOR THE HIGHER ELEVATIONS.  ALSO CHANGED THE
WINTER STORM WATCH TO AN ADVISORY FOR LATE THIS AFTERNOON AND
TONIGHT WHILE ADDING THREE COUNTIES IN THE NORTHWEST.  BEST THREAT
OF HEAVY SNOW REMAINS IN THE HIGHEST ELEVATIONS HOWEVER...SO WILL
CONTINUE TO WORD AS SUCH.  WILL KEEP THE FLOOD WATCH GOING FOR THE
SOUTHEAST.

LATER PERIODS NEED NO ADJUSTMENT AT THIS TIME.

.CTP...WINTER STORM WARNING THIS AFTERNOON AND TONIGHT FOR
       PAZ024-033.
       WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT FOR
       PAZ010>012-017>019-025>028-034>036-041-042-045-046-
       049>053-056-058-063.
       FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT FOR
       PAZ057-059-064>066.

RXR

In the hours before

Special weather statement, Mar 21, 6:03 AM EST, 5 hours 57 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-211700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
603 AM EST WED MAR 21 2001

...WEATHER EMERGENCY PREPAREDNESS IN PENNSYLVANIA...

THE PENNSYLVANIA EMERGENCY MANAGEMENT AGENCY...COUNTY EMERGENCY
MANAGERS AND THE NATIONAL WEATHER SERVICE WILL CONTINUE TO TEST
EMERGENCY PREPAREDNESS PLANS ACROSS PENNSYLVANIA THIS WEEK WITH
INFORMATIONAL STATEMENTS ABOUT HAZARDOUS WEATHER AND TEST WARNINGS
FOR TORNADOES AND FLASH FLOODS.

THE STATE COLLEGE WEATHER OFFICE WILL RELEASE DRILL WARNINGS TO
RADIO...TV AND OTHER NEWS OUTLETS THROUGHOUT CENTRAL PARTS OF
PENNSYLVANIA TODAY.  WARNINGS WILL GO DIRECTLY TO THE WEATHER
CHANNEL...RADIO AND TV STATIONS IN THE AREA...AND WILL ALSO BE TONE
ALERTED ON NOAA WEATHER RADIO.

SCHOOLS...NURSING HOMES...BUSINESSES AND THE MEDIA HAVE AN
OPPORTUNITY TO TEST THEIR EMERGENCY PLANS.  WARNINGS WILL ALSO BE
RELAYED OVER SKYWARN AMATEUR RADIO FREQUENCIES TO TEST SPOTTER
RELAY OF INFORMATION.

IF YOU HAVE QUESTIONS ABOUT DRILL WARNINGS...WEATHER TERMINOLOGY OR
EMERGENCY WEATHER PLANS OR PRECAUTIONS...PLEASE CONTACT YOUR LOCAL
COUNTY EMERGENCY MANAGEMENT OFFICE...OR THE NATIONAL WEATHER
SERVICE OFFICE IN STATE COLLEGE AT 814-234-9412.

ONDREJIK/JUNG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Somerset

When
March 21, 12:00 PM EST to March 22, 12:00 PM EST
Where
Somerset forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Deep low pressure moved up the Middle Atlantic coast on March 16th. This system spread snow across most of central Pennsylvania. Heavier snow amounts were reported in the far northeastern counties of Tioga (6 to 12 inches) and Sullivan (4 to 6 inches). Orographically enhanced snow also accumulated in Somerset County where 6 inches was reported.

Heavy Snow, Sullivan

When
March 21, 12:00 PM EST to March 22, 12:00 PM EST
Where
Sullivan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Heavy Snow, Tioga

When
March 21, 12:00 PM EST to March 22, 12:00 PM EST
Where
Tioga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234506, 5234507, 5234508.